A femur fracture is excruciating and debilitating. As a result, patients look to build bone density in order to prevent such fractures. Merck’s drug, Fosamax, which is supposed to build bone density and prevent fractures, may actually have been doing just the opposite for the femur bones. Fosamax was approved in 1995 to treat osteoporosis and help prevent hip and spine fractures. It is considered a bisphosphonate drug and is prescribed to women with signs of osteoporosis and those at high risk for developing the disease, particularly post-menopausal women. The problem is described in a recent investigation of women who had been taking the drug for between five and ten years. The report shows that they broke their femur without even taking part in strenuous activity. In fact, these women were doing nothing more than standing or walking across the room. These Fosamax femur fractures are occurring because the drug is interrupting the bone remodeling process that causing patients to develop brittle bone, rather than strengthening and building bone.
Injuries Associated with Fosomax
A new report from the American Society of Bone and Mineral Research showed that 310 osteoporosis patients suffered a rare femur fracture and that 94 percent of them had been taking a Bisphosphonate drug. Fosamax is bisphosphonate drug. The fractures include low-energy femoral shaft and subtrochanteric fractures, vertebral and femoral neck fractures and bilateral subtrochanteric or diaphyseal femoral fractures.
Fractures potentially resulting from suppressed bone turnover have been described as “atypical,” affecting sites such as the subtrochanteric femur that are infrequently affected by osteoporotic fractures. The fractures occur without trauma. As mentioned above, the fractures could occur from something as simple as walking up a flight of steps or stepping off a curb.
Mechanism Action of Fosamax
The mechanism of action of Fosamax is problematic. The drug hardens the outer layer of the bone cells and prevents those cells from being replaced by normal bone remodeling. As a result of the suppressed bone remodeling (normal bone repair), micro-fractures can accumulate and result in these very serious fractures.
The femur fractures weren’t discovered until after the problem of osteonecrosis of the jaw was shown to be an adverse effect of the drug. Osteonecrosis occurs when the bone in the jaw dies or does not heal and when there is soft-tissue swelling, pain, infection, loose teeth and exposed bones.
The half-life of the drug is ten years and thus the long-term implications of the drug are not yet known. It is clear however, that there are serious femur fracture and jaw necrosis problems occurring as a result of Fosamax use. Moreover, just because those are the only problems reported so far does not mean that there aren’t other potential serious side effects. Femur fractures may only be the next in a series of problems yet to be uncovered.
The risk associated with Fosamax should not be taken lightly. Action should be taken by the FDA to increase warnings to doctors and their patients. Merck should be forced to warn doctors and their patients of the risks mentioned above through letters to doctors and by a change to the label on the drug. The FDA should demand that this occur. Patients may be at risk and they deserve the right to know.